Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2004;18(4):201-12.

Should antiepileptic drugs be withdrawn in seizure-free patients?

Author information

  • 1Clinic of Neurology, University of Foggia, Ospedali Riuniti, Foggia, Italy. lspecchio@ospedaliriunitifoggia.it

Abstract

Discontinuation of antiepileptic drug (AED) treatment is a valuable option in patients with epilepsy who have been seizure free for 2 years or longer. However, the decision to withdraw AEDs must be based on a balanced view of the overall risk of seizure relapse, the factors most likely to affect that risk, and the medical, emotional and social implications of treatment continuation versus treatment withdrawal. In a critical review of 28 studies accounting for 4571 patients (2758 children, 1020 adults and a combined group of 793), most with at least 2 years of seizure remission, the proportion of patients with relapses during or after AED withdrawal ranged from 12 to 66%. Using life-table analysis, the cumulative probability of remaining seizure-free in children was 66-96% at 1 year and 61-91% at 2 years after withdrawal of AEDs. The corresponding values in adults were 39-74% and 35-57%, respectively. The relapse rate was highest in the first 12 months (especially in the first 6 months) after withdrawal and tended to decrease thereafter. Based on a previously published meta-analysis of data published up to 1992, the pooled relapse risk was 25% (95% CI 21, 30%) at 1 year and 29% (95% CI 24, 34%) at 2 years after AED withdrawal. The factors associated with a higher-than-average risk of seizure relapse included adolescent-onset epilepsy, partial seizures, the presence of an underlying neurological condition, and abnormal EEG findings at the time of AED withdrawal in children. Factors associated with a lower-than-average risk were childhood-onset epilepsy, idiopathic generalised epilepsy and - for children - a normal EEG. Selected epilepsy syndromes (e.g. benign epilepsy with centrotemporal spikes and juvenile myoclonic epilepsy) may be associated with significantly different outcomes after AED withdrawal. All these factors and their combinations may contribute to the development of guidelines for practising physicians to help them in making the best decision related to treatment discontinuation. The decision plan should also take into account social factors (driving license, job and leisure activities) as well as emotional and personal factors, and must be tailored to and discussed with the individual patient and his/her family.

PMID:
15015901
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk